South Dakota, 2014

Tornado and Damaging Winds in South Dakota, May 11, 2014

May 11, 2014 · NWS FSD · 7 events in 1 county or zone

Thunderstorms produced damaging winds and a tornado in Union County of extreme southeast South Dakota during the early evening of May 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and a tornado in Union County of extreme southeast South Dakota during the early evening of May 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 2:50 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, May 11, 2:50 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT SUN MAY 11 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 347 PM CDT SUN MAY 11 2014

COMPLEX FORECAST CONTINUES THIS AFTERNOON INTO THE OVERNIGHT.
CURRENT ANALYSIS SHOWS SURFACE LOW PRESSURE OVER WESTERN KANSAS.
KIND OF A DUAL WARM FRONT SIGNATURE. WITH MAIN AND STRONGEST WARM
FRONT ACROSS FAR SOUTHERN NEBRASKA INTO SOUTHWEST IOWA...WHICH WAS
REINFORCED BY THE OVERNIGHT MCS. MODELS IN GOOD AGREEMENT WITH THE
POSITION OF THIS FRONT...AND ALL GUIDANCE SUGGESTS IT WILL ONLY
SLOWLY MOVE NORTH TODAY. THIS IS THE AREA...SOUTHEASTERN NEBRASKA
INTO SOUTHWESTERN IOWA...AT GREATEST RISK FOR SEVERE WEATHER AND
TORNADOES...AS HIGHLIGHTED BY THE SPC OUTLOOK. FURTHER NORTH WE HAVE
A SECONDARY WARM FRONT RUNNING FROM THE TRIPLE POINT OVER SOUTHERN
NEBRASKA...NORTHEAST TO JUST SOUTH OF STORM LAKE. MARGINAL SURFACE
INSTABILITY IS BEGINNING TO FORM IN THIS AREA...ALTHOUGH MOST OF IT
IS REMAINING SOUTH OF OUR CWA. ALSO LARGE SCALE LIFT INCREASING ON
THE NOSE OF A PV WAVE IS HELPING TO TRIGGER ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS THE NORTHWEST HALF OF THE CWA. THESE SHOULD
STAY BELOW SEVERE LIMITS AND PUSH NORTH OF THE AREA BY THIS EVENING.

DAYTIME HEATING AND INCREASING FORCING HAS ALSO HELPED FIRE
CONVECTION ACROSS SOUTH CENTRAL NEBRASKA. THE STRONGEST SURFACE
BASED SUPERCELLS WILL LIKELY RIDE FROM NEAR THE SOUTHERN WARM FRONT
TO THE SECONDARY WARM FRONT...AND THUS STAY SOUTH OF OUR CWA.
ALTHOUGH WILL NEED TO WATCH AREAS FROM SIOUX CITY TO STORM LAKE. LOW
LEVELS REMAIN STABLE...BUT ENOUGH DESTABILIZATION IS POSSIBLE FOR
STORMS MOVING INTO THIS AREA TO TAP INTO THE NEAR SURFACE LAYER. IF
THIS HAPPENED AN ISOLATED TORNADO WOULD BE POSSIBLE. WHILE THIS
STILL SEEMS TO BE A LOW THREAT...IT IS NOT IMPOSSIBLE AND WILL NEED
TO MONITOR TRENDS. SEEMS MORE LIKELY THAT STORMS THAT FORM AND MOVE
INTO OUR CWA WILL STAY ELEVATED...BASED ABOVE THE LOW LEVEL STABLE
LAYER. DECENT ELEVATED INSTABILITY SHOULD INCREASE AND COULD MAKE IT
ALL THE WAY TO ALMOST THE JAMES RIVER. QUESTION IS HOW MUCH MOISTURE
WE CAN GET ADVECTED INTO THE CWA...WITH THE CONVECTION TO OUR SOUTH
HAMPERING THIS TO A DEGREE. SEEMS LIKE A GOOD BET THAT NORTHWEST
IOWA AND SOUTHWEST MINNESOTA WILL GET INTO THE ACTION...LESS CERTAIN
FURTHER NORTHWEST. WITH THE ELEVATED WARM FRONT WELL TO OUR
NORTH...EVEN PARCELS LIFTED FROM NEAR 750 MB SHOULD HAVE AROUND 40
KTS OF SHEAR TO WORK WITH. SO THOUGHT IS ELEVATED SUPERCELLS WILL BE
POSSIBLE IF WE CAN GET THE MOISTURE AND ELEVATED INSTABILITY INTO
THE AREA. MAIN THREAT WOULD BE LARGE HAIL WITH ANY STORM. AGAIN
HIGHEST SEVERE THREAT SHOULD BE ACROSS NORTHWEST IOWA AND ADJACENT
AREAS OF SOUTHWEST MINNESOTA WHERE CONFIDENCE IS HIGHEST ON
INSTABILITY...THREAT IS MORE CONDITIONAL TOWARDS INTERSTATE 29. DO
LIKE THE HRRR IDEA OF PUSHING EVERYTHING EAST BY LATER THIS EVENING
AS STORMS ORGANIZE AND HELP PUSH THE FRONT EATS OF THE CWA. STILL
COULD BE SOME SCATTERED SHOWERS...BUT MOST OF THE OVERNIGHT MAY END
UP FREE OF HEAVY RAIN.

ANOTHER PUSH OF THETAE ADVECTION LATE TONIGHT INTO EARLY MONDAY AS
THE WHOLE SYSTEM BEGINS MOVING NORTHEAST. PRETTY GOOD LARGE SCALE
LIFT TOO AS A STRONG JET ROUNDS THE BASE OF THE TROUGH. THUS
THINKING PRECIPITATION COVERAGE WILL RAPIDLY INCREASE LATER TONIGHT
INTO TOMORROW. MOST OF THIS WEST OF THE JAMES RIVER WILL BE MORE
STABLE SHOWERY PRECIPITATION. DOES LOOK LIKE ELEVATED INSTABILITY
WILL REMAIN TO THE EAST...THUS SHOULD GET SOME THUNDER OUT OF THE
ACTIVITY. MAYBE EVEN SOME MARGINALLY SEVERE HAIL LATE TONIGHT INTO
MONDAY MORNING GIVEN THE WIND PROFILES IF ENOUGH INSTABILITY IS
PRESENT. ANY SURFACE BASED SEVERE WEATHER SHOULD STAY EAST OF THE
CWA. SO OVERALL MONDAY LOOKS LIKE A PRETTY WET DAY WITH HIGHS IN THE
40S AND 50S. WINDS WILL BE ON THE INCREASE AS WELL...WITH AROUND 35
KTS AT 925 MB. WILL BE VERY CLOSE TO WIND ADVISORY CRITERIA ALONG
AND WETS OF THE JAMES RIVER...WITH GUSTS APPROACHING 40 KTS. GIVEN
EXPECTED WEAK MIXING DUE TO THE RAIN AND MARGINAL WINDS ALOFT...WILL
HOLD OFF ON AN ADVISORY FOR NOW.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 347 PM CDT SUN MAY 11 2014

IN THE LONGER TERM...THE WEATHER IS HIGHLIGHTED BY MUCH BELOW
NORMAL TEMPERATURES FOR A BULK OF THE UPCOMING WEEK. FOR MONDAY
NIGHT...DECIDED TO RAISE POPS TO A LOW END LIKELY CATEGORY IN SOME
OF OUR WESTERN ZONES. ALTHOUGH THE GFS IS DRY BY MONDAY EVENING...
THE HIGHER RESOLUTION MODELS DO HANG BACK DEEPER RESIDUAL MOISTURE
IN OUR FORECAST AREA...ESPECIALLY FOR LOCATIONS WEST OF I 29. IN
ADDITION...BOTH THE NAM AND GFS SHOW TROWALING MONDAY EVENING IN
THE 305-315K LAYER. STILL...RAINFALL WILL BE LIGHT EVEN IN OUR
WESTERN ZONES...WITH OUR EASTERN ZONES NOT SEEING MUCH OF A
RAINFALL POTENTIAL. ALTHOUGH COOL...THE CLOUD COVER AND WIND WILL
HELP OUR LOWS FROM PLUMMETING TOO FAR MONDAY NIGHT WITH READINGS
MOSTLY A COUPLE OF DEGREES EITHER SIDE OF 40.

THEN THE UPPER LOW BEGINS TO MEANDER ACROSS SOUTHERN CANADA AND
THE NORTHERN MS VALLEY ALL THE WAY FROM TUESDAY THROUGH THURSDAY...
EVENTUALLY LIFTING INTO THE WESTERN GREAT LAKES BY FRIDAY.
THEREFORE VERY CHILLY WEATHER FOR THIS TIME OF YEAR WILL FOLLOW
SUIT. EVEN THE BIAS CORRECTED TEMPERATURES ARE NOW COLD...AND THEY
HAVE BEEN THE BEST RECENTLY IN OUR FORECAST AREA IN CAPTURING WARM...
MIXED OUT TEMPERATURES DURING THE DAYTIME. INSTABILITY CU WILL
POP ON TUESDAY WITH A STRONG UPPER CYCLONIC FLOW EXISTING...WITH A
SMALL CHANCE FOR LIGHT SHOWERS AROUND BROOKINGS AND SOUTHWEST MN.
AFTER SUNSET...SKIES WILL CLEAR TUESDAY NIGHT FOLLOWED BY SOME
MORE INSTABILITY DAYTIME CU ON WEDNESDAY...AND THERE ARE STRONG
INDICATIONS THAT A SHORT WAVE WILL DIVE DOWN THE NORTHWEST FLOW
ALOFT GIVING THE POSSIBILITY OF MORE WIDELY SCATTERED LIGHT
SHOWERS ACROSS THE ENTIRE FORECAST AREA. BUT LOW POPS ARE STILL
WARRANTED AS A QUESTION EXISTS AS TO HOW MUCH OF THIS RAINFALL
WILL ACTUALLY MEASURE. ULTIMATELY...THIS SHORT WAVE WILL REINFORCE
THE PARENT UPPER LOW AND KEEP OUR CYCLONIC FLOW GOING WITH A FEW
SHOWERS AGAIN POSSIBLE ON THURSDAY.

AS MENTIONED ABOVE...TUESDAY THROUGH THURSDAY WILL BE COLD WITH
HIGHS ONLY IN THE 50S TO AROUND 60. FURTHERMORE...MIXED LAYER
WINDS ARE STOUT ON TUESDAY PROMISING BREEZY CONDITIONS...LESS SO
ON WEDNESDAY BUT STILL THE WIND WILL BE STRONG ENOUGH TO GIVE A
RATHER RAW DAY.

ONE THING TO WATCH FOR BOTH TUESDAY NIGHT AND WEDNESDAY NIGHT AS
SKIES CLEAR AFTER SUNSET AND WINDS SUBSIDE...IS THE POSSIBILITY OF
FROST HERE AND THERE. DID NOT PUT THEM IN THE GRIDS YET...AND
CERTAINLY DID NOT ISSUE ANY FROST HEADLINES. BUT SOME OF OUR LOWS
DO FALL INTO THE MID 30S SO WOULD NOT BE SURPRISED TO SEE SOME
LIGHT FROST IN LOW LYING AREAS.

FURTHER OUT FRIDAY THROUGH SUNDAY...THE UPPER LOW FINALLY MOVES
INTO THE GREAT LAKES...THE NORTH OF THE GREAT LAKES ALLOWING THE
FLOW TO BECOME QUASI ZONAL. THERE MAY BE SOME WARM AIR ADVECTION
SHOWERS ON SUNDAY AS THE NEXT UPPER TROUGH BEGINS TO DIG DOWN THE
WESTERN U.S. COAST. THEREFORE HIGHS WILL FINALLY WARM UP INTO THE
60S FRIDAY THROUGH SUNDAY WITH LOWS ALSO MODERATING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY)
ISSUED AT 345 PM CDT SUN MAY 11 2014

CONVECTION IS EXPECTED TO FORM IN NORTHWEST IA AND ADJACENT AREAS
THIS EVENING...AND WAS INCLUDED IN THE KFSD AND KSUX TAF SITES. IT
IS POSSIBLE THAT SOME OF THE STORMS COULD BECOME RATHER STRONG
ESPECIALLY CLOSE TO AN INVERTED TROUGH NEAR SIOUX CITY AND STORM
LAKE...EXTENDING NORTHEASTWARD TO AROUND SPENCER IA. FURTHER
WEST... CONDITIONS WILL BE MORE STABLE AT KHON SO ONLY RAIN WAS
MENTIONED THERE. THE CATEGORIES WILL LIKELY LOWER INTO THE IFR AND
LOWER END MVFR CATEGORIES BY OVERNIGHT AND LASTING THROUGH MONDAY
MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHENARD
LONG TERM...MJ
AVIATION...
Hazardous weather outlook, May 11, 12:12 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
112 PM CDT SUN MAY 11 2014

SDZ038>040-050-052>055-057>061-063>065-068-121815-
BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-
SDZ071-121815-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-DIXON-DAKOTA-
UNION-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE
AREA AFTER 5 PM...AND CONTINUE THROUGH THE EVENING HOURS. SOME OF
THESE STORMS MAY BE SEVERE...WITH LARGE HAIL UP TO GOLF BALL SIZE AND
WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. THESE
STORMS WILL PRODUCE BRIEF BURSTS OF HEAVY RAIN...WITH MINOR URBAN
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM.

MNZ071-072-080-097-098-SDZ056-062-066-067-069-070-121815-
LINCOLN-LYON-MURRAY-PIPESTONE-ROCK-MOODY-MINNEHAHA-TURNER-YANKTON-
CLAY-
112 PM CDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY DEVELOP AND MOVE INTO THE AREA AFTER 6
PM AND CONTINUE INTO THIS EVENING. SMALL HAIL WILL BE POSSIBLE IN ANY
STORM. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME STRONG ENOUGH
TO PRODUCE UP TO HALF DOLLAR SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.

In the hours before

Local storm report, May 11, 5:27 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             2 NNW QUIMBY            42.66N 95.66W
05/11/2014  M1.50 INCH       CHEROKEE           IA   PUBLIC

0622 PM     HAIL             MERIDEN                 42.79N 95.63W
05/11/2014  E1.00 INCH       CHEROKEE           IA   EMERGENCY MNGR

&&

ADAMS
Local storm report, May 11, 5:50 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 NNE SUTHERLAND        43.03N 95.46W
05/11/2014  E0.50 INCH       O'BRIEN            IA   PUBLIC

&&

ADAMS
Local storm report, May 11, 5:54 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             3 N SUTHERLAND          43.02N 95.50W
05/11/2014  E0.50 INCH       O'BRIEN            IA   PUBLIC

&&

ADAMS
Local storm report, May 11, 5:59 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             3 NE CHEROKEE           42.78N 95.51W
05/11/2014  E0.50 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&

ADAMS

The radar

The Sioux Falls radar (KFSD), 84 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 11, 6:29 PM CST
Where
Union County, 2.96 mi SSW of Midway
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.832, -96.796

Thunderstorm winds overturned a pickup and trailer on Interstate 29.

Thunderstorm Wind, Union

When
May 11, 6:31 PM CST
Where
Union County, 2.4 mi WSW of Spink
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.833, -96.771

Thunderstorm winds tipped center pivot irrigation equipment.

Tornado, Union

When
May 11, 6:32 PM CST to 6:38 PM CST
Where
Union County, 1.48 mi N of Spink to 2.58 mi ENE of Spink
Rating
EF0
Path length
2.4 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
42.871, -96.733

A tornado uprooted several trees, caused other tree damage, blew part of the wall off a two story garage, damaged a hog barn, and took the roof off a small grain bin.

Thunderstorm Wind, Union

When
May 11, 6:33 PM CST
Where
Union County, 1.17 mi S of Spink
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
42.833, -96.727

Thunderstorm winds destroyed a metal pole machine shed.

Thunderstorm Wind, Union

When
May 11, 6:34 PM CST
Where
Union County, 0.24 mi NE of Spink
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.852, -96.726

Thunderstorm winds caused tree damage, including a large cottonwood tree uprooted.

Thunderstorm Wind, Union

When
May 11, 6:35 PM CST
Where
Union County, 1.11 mi E of Spink
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.852, -96.708

Thunderstorm winds caused tree damage, including several large cottonwood trees snapped 10 to 25 feet above ground.

Thunderstorm Wind, Union

When
May 11, 6:35 PM CST
Where
Union County, 1.26 mi E of Spink
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
42.851, -96.705

Thunderstorm winds lifted the roof off a shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516470, 516471, 516472, 516473, 516474, 516475, 516476.